Pharmacokinetic interaction involving sorafenib and the calcium-channel blocker felodipine in a patient with hepatocellular carcinoma

    loading  Checking for direct PDF access through Ovid

Abstract

Summary

Sorafenib, an orally active multi-kinase inhibitor approved for the treatment of hepatocellular carcinoma (HCC), is primarily metabolized both via cytochrome P450 3A4 isoform (CYP3A4) and UGT1A9. Due to the contribution of these two biotransformation pathways, sorafenib is considered to be less susceptible than other agents to CYP3A4 drug-drug interactions. This report discusses a clinically relevant pharmacokinetic CYP3A4 drug-drug interaction between sorafenib and felodipine in an 80-year-old Caucasian patient with HCC. On day 15, after the introduction of sorafenib (400 mg bid), sorafenib plasma concentration was at 3.6 mg/L. Felodipine (5 mg bid), an anti-hypertensive agent that is exclusively CYP3A4 substrate, was then introduced due to grade 2 sorafenib-related hypertension. On day 30, hypertension was well controlled. However, sorafenib plasma concentration was 3-fold greater (11.4 mg/L) and the patient experienced grade-3 anorexia. Since neither diarrhea nor cutaneous side effects were noticed at this time, sorafenib treatment was continued at the same daily dosage. On day 45, sorafenib plasma concentration was stable (10.8 mg/L) before declining on days 60 and 75 (7.0 mg/L and 7.4 mg/L, respectively), which was probably related to an occurrence of grade-2 diarrhea. This observation suggests a pharmacokinetic interaction involving CYP3A4 inhibition by felodipine. According to the Drug Interaction Probability Scale, this interaction was possible. Since hypertension is a common toxicity of sorafenib, clinicians should be aware of this possible interaction. The clinical relevance of pharmacokinetic interactions involving CYP3A4 inhibition in HCC patients receiving sorafenib is analyzed in this case report.

Related Topics

    loading  Loading Related Articles